Much like the grey figure of John Major from Spitting Image, the topic of muscle side effects and statins may seem both inherently boring and very ‘old news’. So when I was forwarded the latest Lancet meta-analysis (Lancet August 2022) on the ‘Effects of statin therapy on muscle symptoms’ by our leader-and-chief, I have to confess to having that slight sinking feeling…Do we really need more meta-analyses on statin related muscle symptoms (which can sometimes feel like re-arranging the RCT deck chairs)? Is this study telling us anything new? And will it actually help me in my day to day clinics with patients convinced every single ache and pain they get is due to ‘that statin’? Well please carry on reading, because it’s a yes, yes, yes to those three questions! IMHO…
So why do we need this research and is it really telling us anything new? Well, we all know in General Practice that the ‘statin wars’ have been rumbling on for years. RCTs consistently say statins cause no, or minimal, muscle symptoms, where as observational data (and our patients) consistently say they do. Observational studies obviously can’t account fully for confounding or bias, but the RCTs have also had their criticisms - incomplete reporting of adverse events, bias due to exclusion of the ‘normal’ populations we see with multiple co-morbidities, and the risk of publication bias from drug company sponsored trials.
All in all, it has left us with very divided (and divisive) opinions. You just need to look at the spread of tabloid headlines over the last 15 years to see the problem - one day statins are the saviour for all vascular ills, the next they are going to cause crippling muscle side effects. This has been incredibly unhelpful for our patients who are, in many cases, being affected by the ‘nocebo’ effect, and for us in General Practice, given we do the majority of statin prescribing. If only we could convince more of our patients to stay on their statins, we wouldn’t be having to contemplate roll outs of very expensive alternative lipid lowering agents, which have a very thin evidence base, and in which a lot of faith (and cash) seem to have been placed.
But this latest meta-analysis, I really do think, helps move the debate on in a positive way. The latest offering from the CTTC (Cholesterol Treatment Trialists’ Collaboration) is both independent and rigorous in its data collection. They sought new individual patient level data and so were able to analyse more detail on both the type of muscle symptoms reported, as well as the timing of any symptoms in different types of patient, and for different statin regimes.
So what did the study show? They reviewed over 120,000 patients from 19 RCTs (all double blinded), median follow up 4.3 years, and overall during that period over a quarter of patients, whether on statin (27.1%) or placebo (26.6%) reported muscle pain or weakness, which gave a very small 3% increased relative risk of muscle pain or weakness in the statin group (RR 1.03, CI 1.01-1.06). Other notable findings were that after the first year of statin use there was no increased risk of muscle side effects in the statin vs placebo groups. They also reviewed data on more intense statin regimens (e.g. atorvastatin 40-80mg or rosuvastatin 20-40mg) and found a slightly higher 8% relative risk of developing muscle symptoms which did persist, to a lesser degree, beyond year one. There were no significant differences between statin types. Importantly the authors found no evidence of incomplete adverse event reporting in the trials, and also no evidence of ‘bias by exclusion’ - one of the criticisms cited above is that previous data/results have excluded people with significant co-morbidities, but this data showed similar risks of muscle symptoms even in those with severe co-morbidities e.g. CKD on dialysis, Stage II-IV heart failure.
So how is this going to help us in our day to day consultations and what can we tell our patients? We are still going to have some people who are convinced statins are the cause of any ache and pain they may have, but for those willing to have a more reasoned discussion these are the take home messages:
- Yes statins slightly increase the risk of muscle related side effects (but only by 3%) but beyond the first year of use they are very unlikely to do so - try to persist, it is likely to settle.
- Most muscle related symptoms are not due to statins - >90% of reported symptoms are not statin related - try to persist, or should we look for an alternative cause?
- If you’re on ‘stronger’ statins (e.g. 40-80mg atorvastatin) you have a slightly higher risk of muscle side effects and those may persist a little longer but for most people this is manageable.
- To put this in context (and this for me is the ‘punch line’ for us and our patients) if you put 1000 people on a moderate intensity statin (e.g. atorvastatin 20mg) for 5 years you would expect 11 episodes of statin induced muscle pain or weakness, but you will prevent 50 (or 25) major CVD events depending on whether you do (or do not) have pre-existing CVD. If you are on a higher intensity statin (e.g. atorvastatin 40-80mg) you will double the number of CVD events prevented in both primary and secondary prevention groups, with only a slightly higher risk of muscle related side effects.
I hope that gives you a bit more ‘muscle’ to your discussions on statin side effects!